Accidental Injection of Topical Thrombin Continues
In late 2016, CHPSO, one of the largest federally designated patient safety organizations, created in 2008 by the California Hospital Association, published a case report about accidental intravenous (IV) administration of RECOTHROM (recombinant topical thrombin).1 The PSO identified additional cases of accidental injection into wounds and a series of close calls among its database of reported errors. In 2007 and 2008, ISMP published two articles2,3 highlighting the danger of giving topical thrombin intravascularly, which included several fatal events.2 In one case, a physician reconstituted topical thrombin and instilled it into the intravenous track of a centrally placed catheter that had been removed and was still oozing blood. Within minutes, the patient arrested and died. In another case, a surgical patient was accidentally given thrombin 5,000 units intravenously. Soon after, the patient arrested, and resuscitation efforts were unsuccessful.
Given the ongoing, potentially harmful errors and close calls identified by CHPSO, we obtained permission to publish the CHPSO article1 with minor edits.
Thrombin, a component in the coagulation cascade, can be used for topical hemostasis or off-label to treat pseudoaneurysm by direct injection. Topical thrombin is meant only for application to the surface of tissues to stop oozing blood and minor bleeding from capillaries and small venules or from areas surrounding vascular access sites, percutaneous tubes, or catheters. It is also employed in the treatment of epistaxis. Topical thrombin should never be allowed to enter large blood vessels because extensive intravascular coagulation and death may result. It has long been known that inadvertent IV injection can be rapidly fatal. In a study published in 1990, rabbits died within 30 seconds of IV injection of thrombin.4
Packaging could lead to IV administration
The vial-and-syringe packaging of some topical thrombin products makes them look like they might be parenteral products. However, most thrombin formulations currently available avoid including a Luer-tip syringe in the reconstitution kit to minimize the risk of mistaking the final product as an IV-safe medication. Recothrom, a recombinant thrombin preparation, does not; Luer-tip syringes are provided in the kits along with labels, which are intended to be affixed to the Luer-tip syringes when preparing the reconstituted final product. Unfortunately, the combination of an easily forgotten step—attaching the label—and a Luer tip that attaches to an IV connector increases the risk of an administration error, despite labeling on the thrombin vial that warns against injecting the product. Since Recothrom is the only available human recombinant thrombin, it may be necessary to continue its use in many settings, as the other available forms of thrombin (bovine, human-pooled plasma) have their own drawbacks.5
Recent case report
A patient was receiving both IV coagulation factor for hemophilia and topical recombinant thrombin (Recothrom) to treat surgical wound oozing. The nurse took both syringes containing the IV coagulation factor and the Recothrom into the patient’s room. After being interrupted by other urgent care needs, the nurse accidentally picked up the Recothrom syringe and administered the product intravenously. The patient coded but was successfully resuscitated, largely because the nurse quickly recognized and acknowledged the error, enabling the code team to provide appropriate and timely treatment. While the treatment provided to this patient was not disclosed, the literature describes successful treatment of accidental thrombin infiltration with antithrombin and heparin.6
Additional case reports
A search of the CHPSO database found other errors associated with topical thrombin.
- After a personnel change in the operating room (OR), an unlabeled syringe of Recothrom was confused with lidocaine and infiltrated into the wound.
- During surgery, an unlabeled medicine cup of thrombin was mixed with a local anesthetic and injected into the wound.
- During surgery, a steroid injection and Recothrom were drawn up in syringes and passed to the surgeon together when only the steroid injection was needed. The error was noticed prior to injecting both medications.
- During surgery, what was thought to be a cup of heparin on the table was actually thrombin. The error was discovered prior to use.
- A nurse reconstituted Recothrom believing it was Factor VIII and was about to administer the product IV. Just then, a pharmacy technician delivered the syringe of Factor VIII to the nurse. The error was noticed, and the Recothrom, intended to be used to control bleeding at an IV site, was not administered via the wrong route.
- A medication cart in the cardiothoracic OR was supplied with Recothrom instead of antithrombin III, due to the similarity of the generic product names (thrombin, antithrombin). The error was discovered when the anesthesiologist was preparing the patient for cardiopulmonary bypass, after retrieving what she initially thought was antithrombin III from the cart.
- A radiologist asked a nurse to pick up Recothrom from the pharmacy. The nurse returned with a syringe of antithrombin III, which was injected into a pseudoaneurysm. After no response to the injection, the error was identified and the patient was successfully treated with Recothrom. Investigation showed multiple episodes of confusion between “human thrombin” and “human antithrombin” by nurses, pharmacists, and the radiologist as one cause of the error.
Recommendations to prevent errors
To use topical thrombin products safely, continued scrutiny of use of these products in surgical and procedural areas is required, as these are common sites of use and frequent locations of events reported to CHPSO and ISMP. The recommendations to prevent errors with topical thrombin from the 2007 and 2008 ISMP newsletters2,3 are still relevant. A summary of these recommendations follows:
- Apply auxiliary warning labels to vials and final reconstituted products in syringes and bowls/cups, making it clear the drug should only be administered topically.
- Whenever possible, have the pharmacy dispense the reconstituted thrombin with appropriate warning labels, including doses used in the OR or procedural areas.
- Never leave a topical thrombin vial or syringe at the patient’s bedside, as it can later be confused as a parenteral product.
- Sequester or separate topical thrombin from parenteral products once drawn into a syringe or placed into a cup or bowl on the sterile field.
- Communicate the presence of topical thrombin when placing it on the sterile field. Try to delay placing it there until all parenteral products have been administered.
- Consider using spray kits for topical thrombin. However, if a syringe is used for reconstitution, never leave it unlabeled before attaching the spray mechanism.
- To help differentiate the topical product from parenteral products, consider using the topical thrombin in powder form on oozing surfaces or adding it to an absorbable gelatin sponge.
Additional recommendations from CHPSO and ISMP include the following:
- Avoid placing or dispensing topical products in Luer-tip syringes. For example, unless the order is for use in a pseudoaneurysm, the pharmacy should transfer Recothrom from the kit’s Luer-tip syringe into an oral or topical syringe.
- Label all bowls, cups, syringes, and containers of medications and solutions used in the OR with the name (and strength/dose, if appropriate) of the drugs or solutions, both on and off the sterile field. Note that this is also a Joint Commission standard.
- Sequester topical thrombin away from injectable products in storage areas in the pharmacy, OR, and other procedural areas.
- The terms “human thrombin” and “human antithrombin” can be confused, so take measures to differentiate the two.
- CHPSO. Recothrom: error-prone packaging. 2016.
- ISMP. Danger of giving topical thrombin intravascularly. ISMP Medication Safety Alert! 2007;12(3):2-3.
- ISMP. Risk of IV administration of topical thrombin products. ISMP Medication Safety Alert! 2008;13(22):3.
- Wesley JR, Wesley RE. A study of the lethal effects of intravenous injection of thrombin in rabbits. Ann Ophthalmol. 1990;22(12):457-9.
- Lomax C. Safety of topical thrombins: the ongoing debate. Patient Saf Surg. 2009;3:21.
- Nielsen VG, Paidy SR, McLeod W, et al. Treatment of accidental perianal injection of topical thrombin with intravenous antithrombin. J Thromb Thrombolysis. 2016 Oct 28. doi:10.1007/s11239-016-1447-z.